Anthrax contamination must now be considered an ongoing risk of heroin use

The anthrax outbreak in Scotland this year is considered to be over after taking the lives of 13 heroin users. There were 47 confirmed cases.

There has continued to be cases and deaths in England leaving the team tackling the outbreak to conclude that there is an 'ongoing risk' to heroin users despite there being no new cases in Scotland since July.

Dr Colin Ramsay, Consultant Epidemiologist and chair of the Outbreak Control Team, has the following advice for heroin users:

"Anthrax infection must continue to be considered a risk when taking heroin. There is still no way to prepare or use heroin that will remove this risk, so our advice must be to avoid heroin use. Anyone who does continue to use heroin should seek urgent medical advice if they develop redness and swelling at injection sites, or other symptoms of general illness such a fever, chills or a severe headache, as early antibiotic treatment can be lifesaving."

"Marked swelling of a limb which has been used as an injection site is a particularly important sign of possible anthrax infection. "

Symptoms usually develop within 48 hours with inhalation anthrax and 1-7 days with cutaneous anthrax. It is not known exactly how long symptoms can take to develop following the use of contaminated heroin, however in most cases during the outbreak, symptoms started within 1 to 7 days of taking heroin.